Jump to content
CrazyBoards.org

Sign in to follow this  
the Duchess

Antipsychotics and mood crashes

Recommended Posts

Hello, all, I was diagnosed as bipolar II and have been on Latuda for about three years.  I recently switched to Risperdone because Latuda was giving me an upset stomach and messing with my sleep.

On the one hand, antipsychotic mood stabilizers have allowed me to keep a job just because I can now get out of bed every day.  That is a victory.  On the other hand, I have lost interest in the things that give me pleasure, hate to be alone, need constant distraction, have lost focus, and have a pretty bad crying storm about once a week.  Originally I thought that the lack of interest in life was the price of adulthood in America.  I thought the inattention was ADD, and went on vyvanse accordingly.  And I though the weekly crying storms (sometimes accompanied by self injury or outbursts of temper) were just me, and that the antipsychotic was the only thing keeping it from getting worse.  The lack of interest and focus has been particularly bad on risperdone, and so in reading about the side effects, I discovered that it is a dopamine antagonist, and then everything snapped into place-- no wonder I cry so much! My dopamine is being inhibited!

I want to know: has anyone else experienced MORE mood swings like this on an antipsychotic? A big crying fit, a fight with a loved one, or a mood crash on a regular basis? They're definitely not depressive episodes, they last about three hours and leave me sobbing. I see my shrink today and am going to talk about getting on a mood stabilizer that isn't an antipsychotic.  Any insight y'all could provide would be appreciated so much, thank you. 

  • Like 1

Share this post


Link to post
Share on other sites

It sounds like to me you may need more medication to supplement the latuda or you need to try another med. I find it hard to believe latuda would cause mood swings. I think you should consider another mood stabilizer like lithium and maybe an antidepressant if you can tolerate them.

Share this post


Link to post
Share on other sites

Yeah are u on a "traditional" stabilizer (tegretol Depakote lithium and sometimes lamictal (sometimes.cuz it takes forever)

if not u many need them...many many bipolars do. You could also switch AAPs to something that can be more activating like abilify 

Share this post


Link to post
Share on other sites
On 10/30/2017 at 9:53 AM, the Duchess said:

Hello, all, I was diagnosed as bipolar II and have been on Latuda for about three years.  I recently switched to Risperdone because Latuda was giving me an upset stomach and messing with my sleep.

On the one hand, antipsychotic mood stabilizers have allowed me to keep a job just because I can now get out of bed every day.  That is a victory.  On the other hand, I have lost interest in the things that give me pleasure, hate to be alone, need constant distraction, have lost focus, and have a pretty bad crying storm about once a week.  Originally I thought that the lack of interest in life was the price of adulthood in America.  I thought the inattention was ADD, and went on vyvanse accordingly.  And I though the weekly crying storms (sometimes accompanied by self injury or outbursts of temper) were just me, and that the antipsychotic was the only thing keeping it from getting worse.  The lack of interest and focus has been particularly bad on risperdone, and so in reading about the side effects, I discovered that it is a dopamine antagonist, and then everything snapped into place-- no wonder I cry so much! My dopamine is being inhibited!

I want to know: has anyone else experienced MORE mood swings like this on an antipsychotic? A big crying fit, a fight with a loved one, or a mood crash on a regular basis? They're definitely not depressive episodes, they last about three hours and leave me sobbing. I see my shrink today and am going to talk about getting on a mood stabilizer that isn't an antipsychotic.  Any insight y'all could provide would be appreciated so much, thank you. 

I feel mood swings on Seroquel, but I'm taking the low dose IR only once at night....generally when it wears off my mood shifts to anxious...

Share this post


Link to post
Share on other sites

This is a good topic.. i ve been processing my past lately and have been wondering if there were episodes in my life which manifested themselves just because the current medication didnt prevent or actually did induce my mood explosions. Always thought they were just me, but now have come to believe it’s more about wrong balance of chemicals.

Ive got a few spesific examples of neuroleptics; Geodon and Perphenazine which are just as described —> totally inapropriate temper tantrums, shouting & yelling at loved ones for no reason. Deep regretting afterwards.. i’m definitely not a big mouth but Geodon made me a one. I thought that its pharmacodynamical profile was too stimulating with all that SERT, NET, 5HT2A, 5HT2C block job.. rumour has it that Geodon has activated full scale mania for some patient(s) and i think it s no wonder.

Ive been on Abilify for 5 years now.

 

 

Share this post


Link to post
Share on other sites

To put it mildly geodon (or perphenazine) was not my friend. Most doc's I've had don't like it. But yes I know YMMV...that's just me 

Share this post


Link to post
Share on other sites

The third day in my life after that they switched me from Geodon to Abilify (by my urgent requests) i got to know what PEACE means...

i wasnt psychotic prior the Big Switch, but i was completely unstable emotionally. And wretched to the point of giving in.. all i got until that. Its amazing what brain chemistry can do to a boy...! Such change of everything...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...